Alert archive / Nebraska / Tornado Warnings in 2017

Tornado Warning 18, NWS Omaha, NE

June 16, 2017Gage County, Saline County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 16, 2017, 9:10 PM CDT for Gage County, Saline County, Nebraska. It was in force for 35 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 9:10 PM CDT (02:10 UTC)
Expired
Jun 16, 2017, 9:45 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Gage County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:13 PM CDTTSTM WND GST 65Wilber, NE
Jun 16, 9:35 PM CDTTSTM WND DMG5 Nw Beatrice, NETREES BLOWN DOWN ONTO THE ROAD.
Jun 16, 9:39 PM CDTTSTM WND GST 1006 Nw Beatrice, NE
Jun 16, 9:39 PM CDTTORNADO3 Sse Pickrell, NEDELAYED REPORT. AERIAL SURVEY BY EMERGENCY MANAGEMENT INDICATES A 0.9 MILE LONG TORNADO DAMAGE TRACK. THE TORNADO IMPACTED ONE FARM, DESTROYING AN EMPTY GRAIN BIN, WHILE DESTROYING A 20-40 YARD WIDE SWATH OF CROPS ALONG THE TRACK. TIME ESTIMATED BASED ON RADAR
Jun 16, 9:47 PM CDTTSTM WND GST 853 N Beatrice, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

028 
WFUS53 KOAX 170210
TOROAX
NEC067-151-170245-
/O.NEW.KOAX.TO.W.0018.170617T0210Z-170617T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
910 PM CDT FRI JUN 16 2017

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  East central Saline County in southeastern Nebraska...
  Northern Gage County in southeastern Nebraska...

* Until 945 PM CDT
    
* At 910 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Wilber, or 15 miles northwest of Beatrice, moving
  southeast at 30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Clatonia around 915 PM CDT. 
  Pickrell around 935 PM CDT. 
  Beatrice around 940 PM CDT. 

This includes Highway 77 in Nebraska between mile markers 26 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4045 9700 4052 9691 4042 9655 4027 9680
TIME...MOT...LOC 0210Z 313DEG 23KT 4045 9692 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

FOBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 16, 8:04 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 16, 8:04 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
804 PM CDT Fri Jun 16 2017

.MESOSCALE DISCUSSION...
Issued at 747 PM CDT Fri Jun 16 2017

Supercell storms have congealed into an outflow dominant line.
Intense winds have occurred with the storms over the western part
of the Omaha metro area. Winds at WFO Valley gusted to 88 mph at
736 PM CDT. Storms are going to continue driving south-southeast
at 40 mph. Storms are following gradient of the downdraft CAPEs
around 1200 J/KG. Storms will continue producing wind damage as
they drive southeast in easteren Nebraska. Leading edge of storms
should reach a Nebraska City-Shenandoah, IA line around 840 PM
CDT.

In addition, QCLS tornadoes are possible on the leading edge of
the line of storms as they move southeast.

&&

.SHORT TERM...(Tonight through Monday)
Issued at 336 PM CDT Fri Jun 16 2017

Severe thunderstorm threat through this evening remains the primary
forecast concern.

Atmosphere was taking its time recovering this afternoon from
Thursday evening convection, however the process was slowly
occurring. Mid level shortwave as shown by enhanced water vapor
imagery was progressing into central Nebraska at mid afternoon,
ushered along by 90kt upper level jet knifing into the western
Dakotas. Surface front was sharpening in central Nebraska as well,
with 60-70F dew points streaming north ahead of it into south
central Nebraska. 850 moisture was also slowly increasing in this
area as per RAP analysis, noted by 12C dew point temp just ahead of
surface front. Northward extent of moisture return was less than
previous model solutions, but HRRR continued to initiate
convection in north central Nebraska, and that has occurred as of
330 PM.

As convection moves across northeast Nebraska as per HRRR,
strongest activity is likely to develop/move southeast with time
this afternoon and evening into plume of higher moisture and
instability across south central and southeast Nebraska. However
high effective bulk shear is in place now and will continue across
all of eastern Nebraska into southwest Iowa through the evening.
Thus even where instability is somewhat lacking, severe storms are
still possible.

While hail is likely with any storms given combination of shear and
instability, wind threat is also enhanced where inverted-v soundings
are prevalent in our north, and cold pool acceleration in the south.
There is a tornado risk as well, especially with initial development
of storms over the southern half of the state where low level
moisture is in place, and also as supercellular structures maintain
themselves as scattered line progresses southeast and interact with
mesoscale surface boundaries.

Expect line of storms to progress south and east of our area late
this evening, leaving most of the rest of the night dry. Another
stronger mid level trough is still forecast to drop into the Dakotas
Saturday, enhancing lift over cooler air behind surface front. Thus
scattered showers are possible during much of the day in our north.
To the south, most model output suggests cold front and thus surface
instability will be well to our south during the afternoon. However
there is plenty of spread suggesting southeast Nebraska and
southwest Iowa may be close enough for strong storms during
afternoon heating. A slight to enhanced risk is outlined by SPC Day
2 outlook there, but will have to see how far front progresses
before getting overly concerned.

Otherwise cooler conditions are forecast Saturday and Sunday when
northerly low level flow keeps highs in the 70s to lower 80s. Highs
rebound back into the lower 80s on Monday when westerly low level
flow brings slightly warmer air into the region.

.LONG TERM...(Monday night through Friday)
Issued at 336 PM CDT Fri Jun 16 2017

Northwesterly mid level flow will begin the longer term period, with
a gradual return to a more zonal pattern by the end of the week. No
major storm system are forecast to affect our area during this time,
so precipitation chances will be confined to impulses rolling
through the faster mid level flow. Timing of these features is
impossible to pin down this far out, and model output offers varying
opinions on timing and magnitude. Suffice it to say there will be at
least random chances for convection beginning Tuesday night and
continuing through Friday. Temperatures are likely to rebound back
into the upper 80s to lower 90s most spots Tuesday through Thursday,
and perhaps a bit cooler on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Jun 16 2017

Line of convection in northeast Nebraska will affect the KOMA TAF
site between 01Z and 04Z with IFR conditions and will have the
potential for wind gusts over 50kt and large hail. Storms will
likely just skirt KLNK area, but could produce similar
IFR/wind/hail between 02Z and 04Z. Storms are south of KOFK and
will remain that way. North winds will overtake all TAF sites
later tonight and will continue into Saturday with mainly mid and
high level clouds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

MESOSCALE...Smith
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Fri Jun 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Fri Jun 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND  SATURDAY

There is a chance for severe thunderstorms through this evening
across all of eastern Nebraska and southwest Iowa. Large hail and
damaging winds will be the primary threat, but an isolated tornado
is also possible.

Scattered thunderstorms developing in north central through south
central Nebraska are expected to sweep east through the evening as
a cold front moves into the region. Sufficient instability and
strong shear will enhance the risk for strong to severe
thunderstorms. Most of the activity will move off to the east and
southeast by midnight.

More thunderstorms are possible Saturday afternoon in southeast
Nebraska and southwest Iowa, with a slight chance for severe
thunderstorms.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

There should be intermittent chances for thunderstorms for at
least parts of the area from Tuesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in parts of the area this evening.

In the hours before

Local storm report, Jun 16, 8:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
855 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     PAPILLION               41.16N 96.04W
06/16/2017                   SARPY              NE   TRAINED SPOTTER

            WIDEPSREAD TREE AND FENCE DAMAGE.

&&

VDEWALD
Local storm report, Jun 16, 8:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
857 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     YUTAN                   41.24N 96.40W
06/16/2017                   SAUNDERS           NE   NWS EMPLOYEE

            FENCE BLOWN DOWN.

&&

VDEWALD
Local storm report, Jun 16, 9:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     4 S DORCHESTER          40.59N 97.11W
06/16/2017  M63 MPH          SALINE             NE   STORM CHASER

&&

VDEWALD
Local storm report, Jun 16, 9:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
906 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             CRETE                   40.63N 96.96W
06/16/2017  M1.25 INCH       SALINE             NE   PUBLIC

&&

VDEWALD
Local storm report, Jun 16, 9:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
907 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     S DORCHESTER            40.65N 97.11W
06/16/2017  E60 MPH          SALINE             NE   STORM CHASER

&&

VDEWALD
Local storm report, Jun 16, 9:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
908 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     5 S DORCHESTER          40.58N 97.11W
06/16/2017  E60.00 MPH       SALINE             NE   STORM CHASER

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:07 PM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Dodge, Douglas, Lancaster and 4 more38 min
Jun 16, 7:14 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte16 min
Jun 16, 7:30 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders, Washington30 min
Jun 16, 7:43 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward47 min
Jun 16, 7:49 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Otoe, Sarpy, Saunders26 min
Jun 16, 8:07 PM CDTTornado WarningOAXCass, Sarpy23 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Nemaha, Otoe, Sarpy and 1 more31 min
Jun 16, 8:23 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Seward52 min
Jun 16, 8:26 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy64 min
Jun 16, 8:43 PM CDTSevere Thunderstorm WarningOAXCass, Johnson, Nemaha, Otoe32 min
Jun 16, 8:51 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 5 more39 min
Jun 16, 8:57 PM CDTTornado WarningOAXNemaha, Otoe33 min
Jun 16, 9:01 PM CDTTornado WarningOAXGage, Lancaster, Saline29 min
Jun 16, 9:13 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson32 min
Jun 16, 9:27 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Lancaster, Nemaha, Otoe and 3 more48 min
Jun 16, 9:33 PM CDTTornado WarningOAXGage27 min
Jun 16, 9:57 PM CDTTornado WarningOAXGage, Pawnee33 min
Jun 16, 10:14 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Nemaha, Pawnee, Richardson46 min

Nearby

Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.